Texas, 2009

Hail in Texas, April 26, 2009

April 26, 2009 · NWS LUB · 2 events in 1 county or zone

A dryline served as a focus for thunderstorm development during the afternoon hours of the 26th over the Rolling Plains of west Texas. An isolated storm initially developed during the mid afternoon hours, and produced a swath of large hail in eastern King County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A dryline served as a focus for thunderstorm development during the afternoon hours of the 26th over the Rolling Plains of west Texas. An isolated storm initially developed during the mid afternoon hours, and produced a swath of large hail in eastern King County. More scattered thunderstorm activity re-initiated during the late afternoon. Again, a severe storm embedded within this activity, produced up to golfball size hail in King County near Guthrie. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 26, 11:29 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 26, 11:29 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1229 PM CDT SUN APR 26 2009

.AVIATION...
DRYLINE IN THE PROCESS OF PUSHING THROUGH THE KLBB TERMINAL AREA
AT THIS TIME AND SHOULD EASILY MIX TO THE EDGE OF THE CAPROCK
THROUGH EARLY AFTERNOON KILLING TSRA CHANCES AT THE KLBB TERMINAL.
KCDS FORECAST IS A BIT TRICKIER--THUNDERSTORMS CHANCES PEAK THIS
AFTERNOON AND EVENING AS DRYLINE APPROACHES THE TERMINAL AND
THUNDERSTORM CHANCES INCREASE. COLD FRONT APPROACHES AREA LATE IN
THE PERIOD ALTHOUGH SOME UNCERTAINTY EXISTS TO ITS SOUTHWARD
PROGRESS. 26

&&

.PREV DISCUSSION... /ISSUED 1116 AM CDT SUN APR 26 2009/

DISCUSSION...
EXISTING FORECAST PACKAGE ON TRACK WITH NO CHANGES PLANNED AT THIS TIME.
26

PREV DISCUSSION... /ISSUED 438 AM CDT SUN APR 26 2009/

SHORT TERM...
CONFIDENCE TODAY IN ANY ONE MODEL SOLUTION VERIFYING THE BEST IS
QUITE POOR. THIS IS LARGELY DUE IN PART TO THE 00Z MODELS
INSISTING THAT NOCTURNAL CONVECTION WOULD DEVELOP SOMEWHERE IN
WEST TEXAS ULTIMATELY HAVING AN EFFECT ON AFTERNOON PRECIP CHANCES
ALONG THE DRYLINE. THUS FAR SATELLITE AND RADAR DATA ARE NOT
SUPPORTING ANY POTENTIAL FOR CONVECTION EARLY THIS MORNING...
HOWEVER THIS SHOULD CHANGE BY LATE MORNING/EARLY AFTERNOON AS
HEIGHTS ALOFT CONTINUE TO SLOWLY FALL AHEAD OF THE MAIN U/L TROF
PRESENTLY DEPARTING SOCAL.

DRYLINE WILL MAKE AMPLE HEADWAY ACROSS THE CAPROCK THIS
AFTERNOON...BUT HAVE DISCOUNTED THE SUSPICIOUSLY FAST MOVEMENT
ADVERTISED BY THE 00Z NAM. DO EXPECT THIS DRYLINE TO MIX FURTHER
EAST TODAY THAN WHAT OCCURRED SATURDAY AS THE 850-700MB WINDS WILL
BE MORE VEERED THIS TIME AROUND. DRYLINE IS PROGGED TO STALL OVER
THE EASTERN ROLLING PLAINS BEFORE THE UPPER TROF AXIS ARRIVES THIS
EVENING. ALTHOUGH VARIOUS POINT SOUNDINGS AHEAD OF THE DRYLINE
EXHIBIT LITTLE/NO INHIBITION...FEEL THIS MAY VERY WELL BE OVERDONE
AS THESE SAME MODELS ERODED THE INVERSION VIA SPURIOUS EARLY
MORNING LIFT AND PRECIPITATION. SHEAR PROFILES ARE MORE THAN
ADEQUATE FOR ROTATING STORMS BUT SHOULD THE LIMITED CINH BE
REALIZED...THIS WOULD CERTAINLY RESTRICT DISCRETE STORM MODES.

LARGE SCALE LIFT WILL GRADUALLY CEASE THIS EVENING AS THE TROF AND
UPPER JET MAX DEPART THE CWA. IN SPITE OF THIS A RENEWED AREA OF
POTENTIAL CONVECTION MAY ARISE IN THE PERMIAN BASIN ON THE NOSE OF
A STRONG LLJ. SOME OF THIS PRECIP MAY ATTEMPT TO MOVE INTO THE
LOW ROLLING PLAINS OVERNIGHT SO POPS HERE WERE RETAINED.

LAST BUT CERTAINLY NOT LEAST...FIRE WEATHER THREAT WILL BE A
DEFINITE CONCERN THIS AFTERNOON BEHIND THE DRYLINE AS SWERLY WINDS
INCREASE TO BETWEEN 20 AND 30 MPH. SEE FIRE DISCUSSION BELOW FOR
MORE DETAILS.

LONG TERM...
ALL NWP POINTING TOWARDS A RELATIVELY QUIET MONDAY ACROSS THE AREA
AS DRYLINE PUSHES EAST ONCE AGAIN DURING THE DAY INTO THE ROLLING
PLAINS. HOWEVER...MOISTURE SHOULD START TO RAPIDLY PUSH BACK TO
THE WEST LATE MONDAY NIGHT AND THE COLD FRONT FINALLY STARTS TO
PUSH TO THE SOUTHWEST OVERNIGHT MONDAY INTO TUESDAY MORNING. THE
FRONTAL PASSAGE WILL NOT BE MARKED BY A BIG CHANGE BUT MORE OF A
GRADUAL SHIFT TO EAST/NORTHEASTERLY WINDS AND INCREASING MOISTURE
IN THE BOUNDARY LAYER. TUESDAY STILL APPEARS TO BE A CLOUDY AND
COOL DAY WITH PRECIPITATION CHANCES ACROSS ALL OF THE AREA. STILL
UNCLEAR AS TO WHETHER THERE WILL BE MUCH OF A SEVERE THREAT AS
CLOUD COVER COULD LIMIT SFC-BASED INSTABILITY BUT STEEP LAPSE
RATES SHOULD STILL BE IN PLACE OFF TO THE WEST. MODELS ARE HINTING
AT A WEAK S/W MOVING OVER THE REGION LATE TUESDAY INTO TUESDAY
NIGHT WHICH MIGHT HELP INCREASE LAPSE RATES OVER THE FCST AREA AS
WELL. WIND SHEAR PROFILES ARE MARGINAL THROUGHOUT THE DAY BUT
INCREASE AFTER SUNSET AS THE LLJ BECOMES ESTABLISHED AND AS THE
WARM FRONT RAPIDLY PUSHES NORTH. AMPLE MOISTURE ALSO LOOKS TO BE
IN PLACE AND PW VALUES REMAIN BETWEEN 1 TO 1.5 INCHES TUESDAY
THROUGH WED MORN...SO LOCALLY HEAVY RAINFALL IS STILL A REMOTE
POSSIBILITY. MAX TEMPS TUE AFTN ARE DIFFICULT TO PIN DOWN AS ANY
INSOLATION THAT MAKES IT THROUGH COULD BUMP UP TEMPS.

FORECAST FOR WEDNESDAY TO THE END OF THIS PACKAGE CONTAINS
CONSIDERABLE UNCERTAINTY. ECMWF HAS BETTER SWLY FLOW FOR MIDWEEK
WHILE THE GFS AND CMC HAVE ZONAL FLOW ALOFT. DRYLINE COULD SLOSH
ACROSS THE FCST AREA THROUGH THUR AND HAVE CONTINUED POPS ACROSS
THE ERN ZONES FOR WED. THUR APPEARS TO BE A DOWN DAY AS WEAK NWLY
FLOW IS IN PLACE IN ALL THE GLOBAL MODELS AND MUCH OF THE S/W
ACTIVITY APPEARS TO BE WELL NORTH OR SOUTH OF THE FCST AREA. BY
FRIDAY...MODELS ARE TRYING TO PLACE A COLD FRONT INTO THE AREA
EARLY IN THE DAY BUT HAVE CONSIDERABLE DIFFERENCES IN THE STRENGTH
OF THE COLD AIRMASS. GFS TAKES A STRONG NRN STREAM TROF ACROSS THE
NRN PLAINS WHICH THEN HELPS TO DISLODGE A GOOD BATCH OF CANADIAN
AIR DUE SOUTH. THE ECMWF ALSO HAS A STRONG WAVE GOING ACROSS THE
NRN PLAINS BUT CARRIES THE BRUNT OF THE COLD AIR TO THE SOUTHEAST.
OPTED TO GO WITH THE ECMWF FOR THE END OF THE FCST AND HAVE KEPT
TEMPS ON THE HIGH END OF GUIDANCE...POPS BELOW MENTION...AND
DEWPTS HIGHER THAN GUIDANCE AS WELL.

JORDAN

FIRE WEATHER...
CONFIDENCE IS HIGH THAT CRITICAL FIRE WEATHER CONDITIONS WILL
UNFOLD OVER MUCH OF THE CAPROCK THIS AFTERNOON AND EARLY
EVENING...THEREFORE A RED FLAG WARNING HAS BEEN ISSUED. ALTHOUGH
WIDESPREAD RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT WILL
DEVELOP BEHIND A SHARP DRYLINE FORECAST TO STALL IN THE ROLLING
PLAINS..20 FOOT LEVEL WINDS MAY INTERMITTENTLY LOWER TO LESS THAN
20 MPH PRIMARILY OVER THE FAR NORTHWEST SOUTH PLAINS AND EXTREME
SOUTHWEST PANHANDLE. HOWEVER...FUELS ESPECIALLY WEST OF I-27 AND
HIGHWAY 87 ARE NOW MORE VOLATILE SINCE THE LIGHT RAINFALL EPISODES
FROM EARLIER THIS MONTH RESULTING IN A GREATER POTENTIAL FOR FIRE
STARTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        79  46  75  47  64 /  10  10   0  10  30
TULIA         80  50  75  47  65 /  10  10  10  20  30
PLAINVIEW     82  52  78  48  66 /  10  10  10  20  30
LEVELLAND     85  52  80  52  71 /  10  10  10  10  30
LUBBOCK       85  55  81  51  69 /  10  10  10  20  30
DENVER CITY   86  53  81  54  75 /  10  10  10  10  30
BROWNFIELD    86  54  82  55  73 /  10  10  10  10  30
CHILDRESS     81  60  78  54  72 /  50  30  20  30  30
SPUR          83  60  85  56  72 /  30  30  10  20  30
ASPERMONT     83  63  88  62  77 /  50  40  10  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

&&

26/33/33
Hazardous weather outlook, Apr 26, 10:31 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT SUN APR 26 2009

TXZ021>044-271645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE THIS
AFTERNOON AND EVENING. THE MODERATE RISK AREA IS EAST OF A LINE FROM
TURKEY TO MATADOR TO SPUR TO CLAIREMONT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE ROLLING PLAINS AND
SOUTHEAST PANHANDLE.

A DRYLINE WILL MOVE QUICKLY TO THE CAPROCK ESCARPMENT BY EARLY
AFTERNOON. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY UNSTABLE
AND SUPPORTIVE OF SEVERE THUNDERSTORMS...WHICH SHOULD DEVELOP BY
MID TO LATE AFTERNOON WITH THE APPROACH OF AN UPPER LEVEL
DISTURBANCE. DAMAGING WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE
SIZE OF BASEBALLS WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORMS
THAT DEVELOP. A FEW TORNADOES ARE ALSO POSSIBLE...PARTICULARLY
ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE. THUNDERSTORMS SHOULD
MOVE EAST OF THE REGION BY LATE EVENING.

FIRE WEATHER

RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE SOUTH
PLAINS ALONG AND WEST OF THE DRYLINE THIS AFTERNOON. RELATIVE HUMIDITIES
ARE EXPECTED TO DROP BELOW 10 PERCENT AND COMBINE WITH BREEZY
WINDS OF 15 TO 25 MPH TO RESULT IN CONDITIONS FAVORABLE FOR RAPID
FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH INTO THE REGION LATE MONDAY INTO TUESDAY
MORNING AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ON
TUESDAY. IF THUNDERSTORMS ARE ABLE TO DEVELOP...A FEW COULD BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY ACROSS
THE EASTERN HALF OF THE AREA AS THE DRYLINE STARTS TO MOVE BACK
AND FORTH ACROSS THE REGION AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE ROLLING PLAINS AND EXTREME
SOUTHEAST PANHANDLE THIS AFTERNOON.

The radar

The Dyess AFB radar (KDYX), 140 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, King

When
April 26, 1:28 PM CST to 1:33 PM CST
Where
King County, 12 mi ESE of Guthrie to 15 mi ESE of Guthrie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.553, -100.137

An isolated supercell thunderstorm developed near a dryline over the eastern Rolling Plains of west Texas during the mid afternoon hours of the 26th. This storm produced a swath of large hail up to the size of half dollars along U.S. Highway 82, roughly between that highway's intersections with Texas Highway's 365 and 114. No damage was reported.

Hail, King

When
April 26, 4:13 PM CST to 4:17 PM CST
Where
King County, 2 mi W of Guthrie to 2 mi N of Guthrie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.620, -100.365

Another round of more scattered thunderstorms developed along and east of the dryline by the late afternoon hours of the 26th. An isolated storm became severe in King County, and produced a swath of large hail up to the size of golfballs from just west of Guthrie to just north of that town. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157166, 157167.